Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Lubbock, TX

October 2, 2002Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 2, 2002, 7:50 PM CDT for Swisher County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2002, 7:50 PM CDT (00:50 UTC)
Expired
Oct 2, 2002, 8:30 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 84 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS54 KLUB 030050
SVRLBB
TXC437-030130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT WED OCT 2 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF NICKELS 
  OR LARGER 10 MILES WEST OF KRESS...OR ABOUT 16 MILES SOUTHWEST 
  OF TULIA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  KRESS...
  TULIA...
  HAPPY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3431 10200 3432 10168 3474 10148 3475 10187

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:10 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Oct 2, 2:10 PM CDT, 5 hours 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CDT WED OCT 2 2002

CHALLENGING FORECAST AHEAD. THE SURFACE COLD FRONT WAS LOCATED
ROUGHLY FROM CLOVIS TO DIMMITT TO HAPPY TO JUST SOUTH OF GAGE. THE
FRONT HAS BEEN MOVING SLOWLY SOUTHWARD WITH TEMPERATURES DROPPING 10
DEGREES IN ONE HOUR AT FRIONA. BEGINNING TO SEE MORE BREAKS IN THE
CLOUDS ACROSS THE WESTERN AND SOUTH CENTRAL COUNTIES OF THE FA EARLY
THIS AFTERNOON.

POTENT UPPER LEVEL LOW CONTINUES TO SPIN OVER THE GREAT BASIN
CAUSING SOUTHWEST FLOW ALOFT ACROSS WEST TEXAS. WITH SUCH A STRONG
SYSTEM TO THE WEST...THE COLD FRONT CURRENTLY ACROSS THE NORTHERN FA
SHOULD BEGIN TO LIFT BACK NORTHWARD TONIGHT. HOWEVER...THIS SCENARIO
MAY NOT HAPPEN IF CONVECTION OVER THE NW FA BEGINS AND PUSHES THE
FRONT FURTHER SOUTH RICH LOW LEVEL MOISTURE REMAIN IN PLACE ACROSS
THE REGION WITH LARGE SCALE LIFT ASSOCIATED WITH STRONG UPPER SYSTEM
OUT WEST. EXPECT RAIN CHANCES TO CONTINUE WITH SOME STORMS BECOMING
SEVERE LATE THIS AFTERNOON AND EVENING. SEE SWODY1 AND SWOMCD.

THE UPPER LOW AND ASSOCIATED TROUGH WILL GET KICKED TO THE EAST
TONIGHT AND TRACK ACROSS COLORADO TOMORROW. THIS SHOULD CAUSE THE
SFC TROUGH TO DEEPEN OVER THE PANHANDLES THURSDAY. MID LEVELS OF THE
ATMOSPHERE BEGIN TO DRY RAPIDLY FROM WEST TO EAST LATE THURSDAY
AFTERNOON. LATER THURSDAY EVENING THE PACIFIC FRONT WILL MOVE
RAPIDLY ACROSS THE SOUTH PLAINS. THE RESULT SHOULD BE AN INCREASE IN
WIND SPEEDS MAINLY AFTER MIDNIGHT THURSDAY INTO MID DAY FRIDAY.
PARTS OF THE EASTERN FA COULD SEE SHOWERS AND A FEW THUNDERSTORMS
AHEAD OF THE FRONT.

THE KICKER SYSTEM DIVES DOWN THE WEST COAST THURSDAY NIGHT AND
EVENTUALLY CUTS OFF OVER NORTHERN BAJA/SOUTHERN CALIFORNIA. THE NEXT
COLD FRONT WILL MOVE INTO THE AREA EARLY SUNDAY BRINGING A SLIGHT
CHANCE OF RAIN THROUGH MONDAY. THE ACTUAL SPEED OF THIS SYSTEM IS
STILL IN QUESTION AT THIS TIME.

FRIONA      53/76/46/71  4100
TULIA       56/77/48/72  4210
LUBBOCK     66/82/53/75  5210
BROWNFIELD  64/81/52/76  5100
CHILDRESS   68/85/57/77  5330
ASPERMONT   69/89/59/80  3330

.LUB...NONE.
AC
Hazardous weather outlook, Oct 2, 11:30 AM CDT, 8 hours 20 minutes before
TXZ021>044-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED OCT 2 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS
AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AND
EAST OF A SURFACE TROUGH OF LOW PRESSURE...WHICH WILL BE LOCATED
ALONG THE NEW MEXICO AND TEXAS STATE LINE. A BETTER CHANCE FOR
THUNDERSTORMS WILL EXIST ACROSS THE EXTREME SOUTHERN PANHANDLE AS A
COLD FRONT MOVES SOUTH TOWARD OR INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR ON THURSDAY ACROSS PORTIONS OF THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF A DRYLINE AS AN INTENSE
UPPER LEVEL STORM SYSTEM MOVES EAST ACROSS WEST TEXAS.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.